Texas, 2013

Flash Flooding in Texas, September 20, 2013

September 20, 2013 · NWS BRO · 2 events in 1 county or zone

A band of torrential rain with embedded thunderstorms extended along and ahead of a cold front from Falfurrias to Rio Grande City. This band of rain moved slowly towards the east southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A band of torrential rain with embedded thunderstorms extended along and ahead of a cold front from Falfurrias to Rio Grande City. This band of rain moved slowly towards the east southeast. Rich deep tropical air continued to work its way around what was left of the tropical low that was about 60 miles SE of Brownsville. Mid to upper level trough with a 40 to 60 kt upper jet maintained large scale ascent of the tropical allowing thunderstorms to continue to develop. Torrential rainfall rates of 2 to 3 inches per hour. Law enforcement officials reported water flowing over Highway 83 from arroyos between Rio Grande City and Roma. Police estimated that the water one and one half foot deep. Local law enforcement officials also reported water approaching or entering homes in Rio Grande City and numerous roads and highways closed. Radar estimated that 3 inches of rain fell between 1015 pm and 1104 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 20, 5:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 20, 5:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
650 PM CDT FRI SEP 20 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...THE APPROACH OF A WEAK COLD FRONT AND THE INFLUX OF
TROPICAL MOISTURE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO
INCREASE OVERNIGHT POSSIBLY BECOMING WIDESPREAD BETWEEN 09Z AND 15Z.
CEILINGS TO LOWER AS THE FRONT MOVES THROUGH THE AREA BETWEEN 09
AND 13Z SATURDAY WITH MVFR CIGS TO PREVAIL THROUGH SATURDAY MORNING.
THE COLD FRONT IS EXPECTED TO STILL EXPECTED TO MOVE THROUGH KMFE
BETWEEN 10-12Z AND KHRL/KBRO 12-14Z. A SLOW RISE OF THE CIGS IS
EXPECTED SATURDAY AFTERNOON AS DRIER AIR FILTERS IN WITH NORTHWEST
WINDS GUSTING TO AROUND 20 KNOTS.

&&

.DISCUSSION...UPDATED FOR LATEST MARINE DISCUSSION BELOW.

&&

.MARINE...WILL BE EXTENDING THE SMALL CRAFT ADVISORY THROUGH
SATURDAY AS A WEAK COLD FRONT MOVES OFFSHORE. A LOW PRESSURE AREA
TO FORM ALONG THE FRONT WILL ALLOW FOR WINDS TO TEMPORARILY LOWER
BELOW 20 KNOTS BEFORE INCREASING SATURDAY AFTERNOON. EAST TO
SOUTHEAST SEAS OF 5 TO 7 FEET TO PERSIST THEN EVEN INCREASE TO
AROUND 8 FEET AS THE NORTH WINDS INCREASE.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT FRI SEP 20 2013/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...CURRENT WATER VAPOR
IMAGERY SHOWS MOISTURE ASSOCIATED WITH MANUEL PUMPING INTO CENTRAL
TEXAS WITH A SHORTWAVE TROUGH IN WEST TEXAS AND HIGH PRESSURE
LOCATED OVER THE NORTHERN GULF OF MEXICO. AT THE SURFACE...A COLD
FRONT STRETCHES CURRENTLY FROM NEAR EAGLE PASS TO AUSTIN TO
LONGVIEW. RADAR SHOWS WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND NORTHERN TEXAS WITH NUMEROUS FLASH FLOOD AND FLOOD
WARNINGS IN EFFECT ACROSS THE HILL COUNTRY. SCATTERED SHOWERS HAVE
DEVELOPED CLOSER TO HOME IN DEEP SOUTH TEXAS ASSOCIATED WITH THE SEA
BREEZE AND CONTINUED ADVECTION OF DEEP TROPICAL MOISTURE FROM THE
SOUTHWEST GULF OF MEXICO.

FOR THE REST OF THE AFTERNOON EXPECT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO WORK FROM EAST TO WEST ACROSS DEEP SOUTH TEXAS WITH
AN OVERALL DECREASING TREND TOWARDS THE UPPER VALLEY. PRECIPITATION
WILL BECOME MORE ISOLATED LATER THIS AFTERNOON. NOT EVERYONE WILL
RECEIVE RAIN AND SHOWERS SHOULD BE MOVING FAIRLY QUICKLY AT AROUND
20 MPH.

TONIGHT...FRONT MAKES IT INTO THE UPPER VALLEY AROUND MIDNIGHT WITH
SHOWERS AND THUNDERSTORMS ACCOMPANING IT. WENT AHEAD AND BUMPED POPS
UP TO LIKELY OUT WEST TO ACCOUNT FOR THIS AS WELL AS OVER THE
COASTAL WATERS AS SHOWERS WILL PICK UP IN COVERAGE AFTER SUNSET. THE
LOWER AND MIDDLE VALLEY WILL BE IN BETWEEN THESE TWO AREAS AND HAVE
CHANCE POPS HERE. AS THE FRONT PROGRESSES DEEPER INTO THE
AREA...HAVE NUDGED POPS UP AREAWIDE. THERE WILL BE ELEVATED
INSTABILITY TO WORK WITH AND WILL NOT BE SURPRISED TO HAVE OVERNIGHT
CONVECTION AS WELL. PWATS REMAIN ELEVATED SO HEAVY RAIN IS A THREAT
AS WELL. FRONT WILL BE NEARING THE COAST BY 12Z SATURDAY.

SATURDAY...POPS WILL DECREASE FROM WEST TO EAST ON SATURDAY AS THE
FRONT CONTINUES EASTWARD. HIGHS WILL BE KEPT IN CHECK BY THE CLOUD
COVER AND THREAT FOR RAIN...ALTHOUGH THE UPPER VALLEY MAY BE ABLE TO
REACH THE UPPER 80S. SHOULD BE IN THE MIDDLE 80S ELSEWHERE. AFTER
THE FRONT...WINDS WILL SWITCH TO THE NORTHWEST WITH A FEW GUSTS TO
25 MPH POSSIBLE. BY SATURDAY AFTERNOON THE BETTER RAIN CHANCES WILL
HAVE MOVED INTO THE COASTAL WATERS.

SATURDAY NIGHT...CLOUDS BEGIN TO DECREASE ACROSS THE UPPER VALLEY
BUT WILL REMAIN MOSTLY CLOUDY TO OVERCAST ACROSS THE REST OF THE
REGION. MAV GUIDANCE CAME IN VERY COOL ACROSS THE AREA /LOWER TO
MIDDLE 60S ACROSS THE RANCHLANDS/...DO BELIEVE THIS IS TOO COOL WITH
ABUNDANT CLOUD COVER IN PLACE SO DID NOT GO THAT LOW. BEHIND THE
FRONT...DEWPOINTS ARE IN THE LOWER TO MIDDLE 60S BUT THIS WILL BE
MODIFIED ON THE WAY SOUTHWARD. DID TREND DOWNWARD WITH READINGS IN
THE UPPER 60S TO AROUND 70 DEGREES IN THIS AREA...WITH LOWER 70S IN
THE VALLEY.

CONCERNING FLOOD/FLASH FLOOD POTENTIAL...AM EXPECTING 1-2 INCHES IN
THE LOWER AND MIDDLE VALLEY WITH 2-3 INCHES IN THE UPPER VALLEY AND
RANCHLANDS WITH LOCALLY HIGHER AMOUNTS IN HEAVIER SHOWERS AND
STORMS. OVER THE PAST SEVERAL WEEKS...MOST OF THE HEAVIER
PRECIPITATION HAS FALLEN IN THE LOWER AND MIDDLE VALLEY WITH LESS
ELSEWHERE. THE BEST LIFT AND DYNAMICS WILL REMAIN NORTH OF THE AREA
CLOSER TO THE SHORTWAVE TROUGH AS IT ADVANCES ACROSS NORTHERN TEXAS.
AT THIS TIME IT APPEARS A FLOOD/FLASH FLOOD WATCH WILL NOT BE NEEDED
AND WILL HANDLE WITH A SPECIAL WEATHER STATEMENT. THAT IS NOT TO SAY
THAT THERE WILL NOT BE ANY NUISCENCE FLOODING AROUND. IN FACT...I
EXPECT SOME IN THE VALLEY ESPECIALLY SINCE THERE IS STILL STANDING
WATER IN AREAS. HOWEVER...I DO NOT EXPECT A WIDESPREAD FLOOD THREAT
OR FLASH FLOODING IN THE AREA.

LONG TERM /SUNDAY THROUGH FRIDAY/...500 MB TROFFING WILL BE
LINGERING OVER THE TX COASTLINE INTO EARLY NEXT WEEK WITH A WEAK
SURFACE LOW DRIFTING STEADILY NORTHEASTWARDS EARLY NEXT WEEK. 500
MB RIDGING WILL THEN BUILD OVER THE AREA TUES AND WED EVENTUALLY
SHIFTING EAST OVER THE GULF COAST REGION LATER NEXT WEEK INTO NEXT
WEEKEND AS ANOTHER BROAD MID LEVEL TROUGH AXIS DIGS INTO THE ROCKIES.
AS THE 500 MB TROUGH AXIS SHIFTS EASTWARDS THE FEED OF THE DEEPER
LAYER TROPICAL MOISTURE WILL SHIFT AWAY FROM THE REGION OVER THE
GULF OF MEX ALLOWING DEEP SOUTH TX TO REMAIN GENERALLY RAIN FREE
FOR MUCH OF NEXT WEEK. HOWEVER...ENOUGH LOW LEVEL MOISTURE MAY
LINGER OVER THE REGION TO MAINTAIN SOME CLD COVER EACH DAY WITH PC
CONDITIONS LIKELY INLAND AND PC/MC CONDITIONS POSSIBLE AT THE
COAST.

THE DECREASE IN THE CONV CHCS AND THE INCREASING POTENTIAL FOR AT
LEAST SOME SUNSHINE WILL ALLOW FOR HIGH TEMPS TO REBOUND TO NEAR
TO ABOVE CLIMO FOR THE LONGER RANGE PERIOD. ENOUGH COOLER AND
DRIER AIR MAY FILTER INTO THE REGION DURING THE FIRST HALF OF NEXT
WEEK TO ALLOW OVERNIGHT LOWS TO FALL INTO SOME 60S TO THE NORTH
AND WEST OF THE RGV. EXPECT A WARMER AND MOISTURE RETURNING LOW
LEVEL FLOW PATTERN LATER NEXT WEEK WHICH WILL ALLOW THE OVERNIGHT
LOWS TO CLIMB BACK UP SOMEWHAT.

THERE IS GENERALLY GOOD AGREEMENT BETWEEN THE GFS AND ECMWF WITH
THE 500 MB PATTERN THROUGH THE END OF NEXT WEEK. WENT WITH A 50/50
BLEND OF THE ECMWF AND THE GFS TEMPS AND POPS THROUGH NEXT FRIDAY.

OVERALL CONFIDENCE LEVEL FOR THE LONGER RANGE FORECAST WORDING IS
ABOVE AVERAGE.

MARINE...
NOW THROUGH SATURDAY NIGHT...SEAS WERE NEAR 7 FEET WITH SOUTHEAST
WINDS NEAR 20 KNOTS AT BUOY020 EARLY THIS AFTERNOON. MODERATE TO
STRONG SOUTHEAST TO SOUTH WINDS WILL PREVAIL ACROSS THE COASTAL
WATERS TODAY INTO TONIGHT BEFORE LOW PRESSURE ACROSS THE NORTHWEST
GULF OF MEXICO BRINGS A WEAK FRONTAL BOUNDARY TOWARDS THE LOWER
TEXAS COAST SATURDAY. AS THE FRONT PASSES THROUGH...WINDS WILL
SWITCH TO THE NORTH AND BECOME STRONG SATURDAY AFTERNOON AND
NIGHT. SMALL CRAFT ADVISORIES APPEAR LIKELY SATURDAY AFTERNOON AND
NIGHT.

SUNDAY THROUGH WEDNESDAY...THE SURFACE LOW LINGERING NEAR THE TX
COASTLINE SUNDAY WILL LIKELY KEEP ELEVATED WINDS AND SEAS ALONG
THE LOWER TX COASTLINE SUNDAY AND SUNDAY NIGHT POSSIBLY REQUIRING
AN SCA FOR THE GULF WATERS. AFTER SUNDAY THE PGF WEAKENS OVER THE
REGION ALLOWING THE WINDS AND SEAS TO SLACKEN. FAIRLY BENIGN
MARINE CONDITIONS EXPECTED THROUGH NEXT WEDNESDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/68
Hazardous weather outlook, Sep 20, 5:10 AM CST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
610 AM CDT FRI SEP 20 2013

TXZ248>257-211115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
610 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...SOME PRODUCING
HEAVY RAINFALL...WILL DEVELOP AND MOVE ACROSS THE RIO GRANDE
VALLEY TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE LATE TONIGHT PROVIDING THE POTENTIAL FOR LOCALIZED
FLOODING AS HEAVY RAINFALL MOVES ACROSS THE AREA. A FLOOD WATCH
MAY BE NEEDED FOR PORTIONS OF THE RIO GRANDE VALLEY LATE TONIGHT
INTO SATURDAY.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT OF HEAVY RAINFALL WILL CONTINUE SATURDAY AS SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
ACROSS THE RIO GRANDE VALLEY. LOCALIZED FLOODING WILL BE POSSIBLE ACROSS
PORTIONS OF THE AREA ON SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER IF
WIDESPREAD FLOODING DEVELOPS ACTIVATION MAY BE NECESSARY.

GMZ130-132-135-150-155-170-175-211115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
610 AM CDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE OFFSHORE WATERS OF
THE LOWER TEXAS COAST TODAY AND TONIGHT. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE COASTAL
WATERS TODAY INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE
IN COVERAGE ACROSS THE LOWER TEXAS COAST LATE TONIGHT INTO
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE OFFSHORE
WATERS OF THE LOWER TEXAS COAST SATURDAY AND SUNDAY AS LOW
PRESSURE DEVELOPS ACROSS THE LOWER TEXAS COAST BRINGING A WEAK
COLD FRONT INTO THE COASTAL WATERS SATURDAY. IN ADDITION...SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS THE LOWER TEXAS COASTAL WATERS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Sep 20, 5:45 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT FRI SEP 20 2013

TXZ253-210030-
HIDALGO-
645 PM CDT FRI SEP 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTH CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 730 PM CDT...

  AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF THUNDERSTORMS FROM NORTHERN EDINBURG...TO LINN SAN
MANUEL...THE STORMS WERE NEARLY STATIONARY.

  THIS STORM IS CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR...WHICH
WILL LEAD TO PONDING OF WATER ON AREA ROADWAYS AND DRAMATICALLY
REDUCED VISIBILITIES WHILE DRIVING.

  LOCATIONS IMPACTED INCLUDE...
  FAYSVILLE.
  RED GATE.
  SAN MANUEL.
  HIGHWAY 281 BETWEEN EDINBURG AND LINN SAN MANUEL.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Sep 20, 8:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
920 PM CDT FRI SEP 20 2013

TXZ252-210300-
STARR-
920 PM CDT FRI SEP 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR...

  WESTERN AND CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 1000 PM CDT...

  AT 919 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG THUNDERSTORMS...FROM VIBORAS TO 8 MILES SOUTHWEST OF
  ROMA...MOVING EAST AT 10 MPH. NEW THUNDERSTORMS ARE EXPECTED TO
  BEGIN TO IMPACT THE ROMA AND RIO GRANDE CITY AREAS THROUGH 10 PM.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  TORRENTIAL RAINFALL RATES OF TWO TO THREE INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  ROMA CREEK.
  ROMA.
  VIBORAS.
  ESCOBARES.
  GARCENO.
  LA ROSITA.
  RIO GRANDE CITY.

  VERY HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING SHORTLY. MONITOR
  NOAA WEATHER RADIO... LOCAL MEDIA...OR WEATHER.GOV FOR LATER
  STATEMENTS AND POSSIBLE WARNINGS.

&&

JGG

The radar

The Brownsville radar (KBRO), 159 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Starr

When
September 20, 9:30 PM CST to 11:59 PM CST
Where
Starr County, 0.6 mi SSE of Rosita to 1.11 mi SSE of Rosita
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.392, -98.916

Local law enforcement reported water approaching and entering homes in Rio Grande City.

Flash Flood, Starr

When
September 20, 9:30 PM CST to 11:59 PM CST
Where
Starr County, 1.88 mi ESE of Villareales to 1.46 mi ESE of Villareales
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.372, -98.851

Local law enforcement reported water approaching and entering homes in Rio Grande City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478717, 478719.